Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 293, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Nov 17, 2003, 4:14 PM CST for Gage County, Lancaster County, Nebraska. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 17, 2003, 4:14 PM CST (22:14 UTC)
- Expired
- Nov 17, 2003, 5:00 PM CST
- In force
- 46 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
Counties Gage County, NE, Lancaster County, NE
The radar
The Omaha radar (KOAX), 88 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 17, 3:45 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 620 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 389 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KOAX 172214 SVROAX NEC067-109-172300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA NE 414 PM CST MON NOV 17 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS RE-ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GAGE COUNTY IN SOUTHEAST NEBRASKA LANCASTER COUNTY IN SOUTHEAST NEBRASKA THIS INCLUDES THE CITY OF LINCOLN * UNTIL 500 PM CST * AT 413 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF HALLAM...OR ABOUT 18 MILES NORTH OF BEATRICE...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... ROCA...HICKMAN...DENTON...PANAMA LINCOLN...BENNET...MALCOLM WAVERLY...DAVEY...RAYMOND LARGE HAIL IS POSSIBLE WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST MONDAY EVENING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA. LAT...LON 4028 9690 4030 9649 4100 9648 4104 9687 $$ DEE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 2:40 PM CST, 1 hour 34 minutes earlier.
Area forecast discussion, Nov 17, 2:40 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 240 PM CST MON NOV 17 2003 .DISCUSSION... SEVERE WEATHER POSSIBILITY THIS EVENING...TEMPERATURES THROUGH THE WEEK...AND POSSIBLE SNOW EVENT FOR LATE IN THE WEEKEND...ARE THE MAIN FORECAST CONCERNS. FIRST BATCH OF THUNDERSTORMS MOVED OUT OF THE AREA THIS MORNING LEAVING BEHIND CLOUDS AND A RELATIVELY STABLE AIRMASS. HOWEVER THIS IS CHANGING THIS AFTERNOON AS LATEST OBJECTIVE ANALYSIS OF SURFACE DATA...SATELLITE AND RADAR SHOWS INCREASINGLY UNSTABLE AIR SURGING NORTH INTO THE CWA. LAPS ANALYSIS SHOWS 1500 J/KG CAPES JUST SOUTH OF THE KS/NE BORDER WITH AXIS OF 500-1000 J/KG EXTENDING THROUGH NORTHEAST NEBRASKA. SPCS ANALYSES ALSO INDICATE HIGH SHEAR VALUES ACROSS ALL OF THE CWA. INCREASING LAPSE RATES WERE NOTED AS MID LEVEL TROUGH PUSHES INTO THE PLAINS. VISIBLE SATELLITE PICTURES SHOWED CU FIELD BECOMING MORE ROBUST OVER THE SOUTHWEST CWA...AND RADAR WAS HINTING AT LIGHT RETURNS BEGINNING TO SHOW UP NEAR KBIE. EXPECT STORMS TO DEVELOP OVER THE SOUTHWEST CWA THEN MOVE NORTHEAST QUITE RAPIDLY. GREATEST SEVERE THREAT...HAIL AND WIND...WILL BE OVER SOUTHEAST NEBRASKA AND SOUTHWEST IOWA NEAREST CONVERGING SEVERE WEATHER PARAMETERS. MOST OF NEBRASKA WILL SEE THE THREAT OF PRECIPITATION ENDING JUST AFTER MIDNIGHT...BUT WILL KEEP MENTION IN IOWA THROUGH 12Z. TEMPERATURES TONIGHT SHOULD BE MILD AHEAD OF WIND SHIFT WITH NOTICEABLE COOLING COMING LATE TONIGHT IN THE EAST. PLENTY OF SUNSHINE ON TUESDAY WILL OFFSET GUSTY NORTHWEST WINDS TO PUSH TEMPS BACK ABOVE NORMAL. LIGHTER WINDS TUESDAY NIGHT AND RELAXING PRESSURE GRADIENT WILL ALLOW TEMPS TO FALL BACK INTO THE LOW TO MID 30S. SIGNIFICANT WARMING OF TEMPERATURES FOR WEDNESDAY AND THURSDAY AS UPPER RIDGE BUILDS OVER THE PLAINS. HAVE PUSHED TEMPS TO NEAR OR JUST ABOVE 70 FOR THURSDAY...WHICH WILL APPROACH RECORD HIGHS OF THE MID TO UPPER 70S. STILL MILD FRIDAY AS WELL. NEXT UPPER TROUGH ADVERTISED TO MOVE INTO THE PLAINS HAS BEEN DIFFICULT TO PIN DOWN AS RUN-TO-RUN MODEL CONSISTENCY HAS BEEN LOW OVER THE LAST SEVERAL DAYS. MOST MODEL ARE NOW POINTING TO A CLOSED LOW TO MEANDER INTO THE PLAINS THIS WEEKEND WITH VARYING SOLUTIONS ON THE TRACK. WHATEVER THE CASE...IT LOOKS LIKE MILD TEMPERATURES AND RAIN WILL PREVAIL AHEAD OF THIS SYSTEM SATURDAY INTO SUNDAY. BROUGHT IN THE BEST CHANCE FOR SNOW SUNDAY NIGHT AND MONDAY...GOING A LITTLE SLOWER THAN CURRENT MODEL PROJECTIONS THINKING THE CLOSED LOW WILL BE SLOWER AND A BIT DEEPER THAN CURRENTLY FORECAST. && .OAX...WATCHES/WARNINGS/ADVISORIES... .IA...NONE .NE...NONE && DERGAN
Hazardous weather outlook, Nov 17, 12:42 PM CST, 3 hours 32 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-172345- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1242 PM CST MON NOV 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING MAINLY SOUTHEAST OF A LINE FROM HENDERSON IOWA TO BEATRICE NEBRASKA. THE PRIMARY HAZARDS APPEAR TO BE LARGE HAIL AND DAMAGING WINDS. AMPLE GULF MOISTURE WILL CONTINUE TO STREAM NORTHWARD INTO THE OUTLOOK AREA THIS AFTERNOON. AT THE SAME TIME...SURFACE LOW PRESSURE IS EXPECTED TO STRENGTHEN OVER THE EASTERN DAKOTAS AND SWEEP AN ASSOCIATED COLD FRONT THROUGH THE CENTRAL PLAINS. THIS WILL ENHANCE THE POSSIBILITY FOR STRONG TO SEVERE STORMS MAINLY DURING THE EVENING HOURS IN THE AREAS OF CONCERN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE NEXT STORM SYSTEM IS EXPECTED TO DEVELOP ACROSS THE ROCKY MOUNTAINS LATE IN THE WEEK AND MOVE INTO THE CENTRAL PLAINS NEXT WEEKEND. AT THIS TIME...IT IS TOO SOON TO DETERMINE THE LOCATION OR INTENSITY OF ANY PRECIPITATION...BUT IT DOES APPEAR THAT THERE IS A POTENTIAL FOR MEASURABLE SNOW IN OR NEAR THE OUTLOOK AREA LATE NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND INTO THE EVENING HOURS...MAINLY ACROSS THE SOUTHEAST CORNER OF NEBRASKA OR THE SOUTHWEST CORNER OF IOWA. DEE
In the hours before
Local storm report, Nov 17, 4:06 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED PRODUCT TIME
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
506 PM CDT MON NOV 17 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 4 SW BENNET NE .88 INCH HAIL
11/17/03 LANCASTER REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 17, 3:33 PM CST | Severe Thunderstorm Warning | OAX | Gage, Lancaster | 42 min |
| Nov 17, 4:32 PM CST | Tornado Warning | OAX | Lancaster | 28 min |
| Nov 17, 4:43 PM CST | Tornado Warning | OAX | Cass, Otoe | 47 min |
| Nov 17, 5:30 PM CST | Tornado Warning | OAX | Cass | 45 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.